Surviving an allergic reaction: Don't make these mistakes
More than 4 million Australians live with an allergic disease and that number is on the rise. Potentially life-threatening allergic reactions are responsible for about 2400 hospital admissions and 20 deaths in Australia each year.
For some, allergic reactions are uncomfortable and unpleasant; for others, they're life threatening and culminate in anaphylaxis. World Allergy Week seeks to raise awareness of anaphylaxis and help us all to recognise the warning signs. Experts explain the three most dangerous mistakes people make when responding to anaphylaxis.
1. Assuming it is not a severe allergic reaction because there is no skin rash or facial swelling
"Many people assume that a person can't be having a severe allergic reaction if they don't have a skin rash or swelling, but one in six people will have no skin symptoms at all," says Professor Michaela Lucas, president of the Australasian Society of Clinical Immunology and Allergy (ASCIA) and clinical immunology/allergy specialist. "In fact, skin symptoms tend to be a mild to moderate allergic symptom While it is important to be alert to those symptoms, do not ignore more serious symptoms just because there is no rash, particularly if there has been known exposure to an allergen. Breathing difficulties, tongue or throat swelling, dizziness or collapse are all possible symptoms of anaphylaxis and require immediate attention. ASCIA Action Plans and First Aid Plans for Anaphylaxis provide excellent guidance on what to do in an emergency."
2. Delaying the administration of adrenaline (epinephrine)
"Many people still believe that taking an antihistamine will prevent a mild to moderate allergic reaction from progressing to anaphylaxis," says Maria Said, co-chair of the National Allergy Strategy and CEO of Allergy & Anaphylaxis Australia (A&AA). "This is not the case. Antihistamines do not treat the symptoms that affect breathing and blood pressure. Adrenaline is the first line treatment for anaphylaxis - a delay in giving adrenaline can cost a person's life. If in doubt, always give an adrenaline autoinjector, such as EpiPenâ. These are emergency devices that work to reverse a severe allergic reaction. General use adrenaline autoinjectors can often be found at schools, larger hotels, convention centres or on planes."
3. Allowing the person to walk (even to or from an ambulance) after having adrenaline
"Anaphylaxis always requires a trip to an emergency department, even if a person appears to have recovered, as they need to be carefully monitored," says said Assoc. Prof. Kirsten Perrett, paediatric clinical allergy specialist and chief investigator of the Centre for Food & Allergy Research (CFAR). "A common mistake is allowing a person to walk, even to an ambulance or even worse, drive themselves. This is incredibly dangerous because of the impact of anaphylaxis on blood pressure. Walking or standing can take blood away from the heart which could impede resuscitation if required. That is why it is always important to lay a person flat or allow them to sit with their legs outstretched if they are having trouble breathing, but not to walk or stand - this could save their life."
Have you noted the rise in the number of people with anaphylaxis? Do you suffer from a severe allergy?